Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS El Paso, TX

October 5, 2004Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 5, 2004, 3:50 AM MDT for Doña Ana County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 3:50 AM MDT (09:50 UTC)
Expired
Oct 5, 2004, 4:15 AM MDT
In force
25 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2590 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 050950
SVRELP
NMC013-051015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
347 AM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN NEW MEXICO

* UNTIL 415 AM MDT

* AT 338 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ORGAN...OR ABOUT 7 MILES
  EAST OF LAS CRUCES...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR ORGAN AT 355 AM MDT 
AND PROCED EAST OVER RURAL EASTERN DONA ANA COUNTY BY 405 AM MDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS. AVOID THESE 
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. 

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3238 10676 3225 10660 3244 10638 3275 10639

$$
BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:30 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 5, 2:30 AM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 AM MDT TUE OCT 5 2004

SYNOPSIS...
ANOTHER EAST PUSH OF MOIST AND UNSTABLE AIR SLID ACROSS THE REGION
OVERNIGHT. AS AN UPPER LEVEL LOW MOVES TOWARD THE BORDERLAND THIS
AFTERNOON THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. A NUMBER
OF FACTORS WILL SIGNIFICANTLY INCREASE THUNDERSTORM CHANCES LATER
TODAY. OUR REGION STANDS THE BEST CHANCE IN THE COUNTRY FOR SEVERE
WEATHER WITH LARGE HAIL...STRONG WINDS...AND AN ISOLATED TORNADO
POSSIBLE WITH SOME OF THESE STORMS. FOR WEDNESDAY THE FOCUS FOR
STORMS SHIFTS EAST OVER THE RIO GRANDE VALLEY AND EASTWARD. THURSDAY
AND BEYOND WESTERLY WINDS AND BUILDING HIGH PRESSURE ALOFT WILL
RESULT IN A DRIER WEATHER PATTERN.

DISCUSSION...
REINFORCING EAST PUSH HAS STRENGTHENED A SURFACE BOUNDARY OVER THE
CWFA THIS MORNING. THE RESULT IS TO FINALLY KICK OFF THUNDERSTORMS
ANTICIPATED MONDAY AFTERNOON.  THE AREA OF GENERATION IS A N/S LINE
FROM T OR C SOUTH TO W. DONA ANA COUNTY.

TODAY THE AREA COULD FIND ITSELF IN A SVR TSTM WATCH BOX AS A NUMBER
OF INGREDIENTS LOOK CONDUCIVE FOR SEVERE WEATHER. THE SURFACE
BOUNDARY WILL KEEP LOW LEVEL CONVERGENCE IN THE AREA NEAR THE DMN
AREA. ALSO A SHARP DRYLINE LOOKS TO SET UP ASSOCIATED WITH THE
CONVERGENCE ZONE JUST TO THE WEST...NEAR DMN.

EPZ EVENING SOUNDING SHOWED A LOSS OF SFC MOISTURE WHICH WAS
PRIMARILY RESPONSIBLE FOR NO STORMS YESTERDAY.  HOWEVER...WITH THE
EAST PUSH DEWPOINTS ARE UP SIGNIFICANTLY AND SO SHOULD BE THE PW
VALUES. THUS WE SHOULD HAVE AMPLE LOW AND MID LEVEL MSTR AGAIN. WE
NEED THE ADDITIONAL MSTR TO BUST THE WEAK MID LEVEL CAP.  THE PROG
ETA SOUNDING ALSO SHOWS A WIND PROFILE FAVORABLE FOR SEVERE STORM
DEVELOPMENT WITH GOOD VEERING AND SPEED SHEAR WITH HEIGHT.

UPPER LEVEL SUPPORT...THE UPPER LEVELS WILL TREND TOWARD FAVORING
STORM DEVELOPMENT AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST.
CYCLONIC FLOW ALOFT AS WELL AS DIFFLUENCE/DIVERGENCE AND COOLER
TEMPS TO STEEPEN LAPSE RATES.  ALTHOUGH NOT POSITIONED AS WELL AS IN
THE PREVIOUS SVR WX OUTBREAK...JET INTERACTIONS MAY PLAY A MINOR
ROLE WITH RR AND LF JET FLANKS EAST AND WEST OF THE CWFA
RESPECTIVELY.

FOR WEDNESDAY...MANY OF THE SAME FACTORS REPLAY AGAIN...BUT THE
FOCUS APPEARS TO BE SHIFTED EAST OVER THE RIO GRANDE AND EASTWARD.
TODAY SHOULD BE A N-S LINE FROM NEAR DEMING EASTWARD.

THURSDAY ANOTHER EASTWARD SHIFT IN THE STORM FOCUS AS THE SLOW TO
MOVE UPPER TROUGH BEGINS TO FINALLY MOVE EAST OF THE AREA. THUS MOST
ZONES WILL HAVE MINIMAL OR NO POPS...EXCEPTIONS BEING FAR EAST ZONES.

FINALLY...IN THE LONGER TERM THE AREA APPEARS TO DRY OUT UNDER NW
FLOW OFF THE SURFACE. THUS KEEPING IT DRY THROUGH THE WEEKEND.
ADDING POPS BACK IN EARLY NEXT WEEK AS A PERSISTENT SE FLOW LOOKS TO
PULL MOISTURE BACK IN AND A WEST COAST TROUGH APPROACHES.

PRELIMINARY NUMBERS...

EL PASO               BB 082/060 080/058 080 46320
ALAMOGORDO            TB 074/054 075/054 074 56320
LAS CRUCES            BB 079/056 079/055 078 46220
CLOUDCROFT            TB 060/041 058/039 057 56331
TRUTH OR CONSEQUENCES BB 075/054 076/053 074 46220
SILVER CITY           BB 075/051 071/047 070 22210
DEMING                BB 085/056 081/055 079 24210
LORDSBURG             UB 086/058 082/053 082 11000
SIERRA BLANCA         TB 077/056 075/055 075 56331

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Oct 4, 6:34 AM MDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
634 AM MDT MON OCT 4 2004

NMZ022>025-030>032-TXZ055-056-041833-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
634 AM MDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER AREAS EAST
OF THE RIO GRANDE THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE
FREQUENT IN THE EVENING HOURS.  SOME OF THE STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING LARGE AND AND STRONG WINDS AS WELL AS
PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

INCREASED MOISTURE AND INSTABILITY WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.  CONVECTIVE PARAMETERS
AND FORECAST SHEAR PROFILES SUGGEST THAT SOME OF THE STORMS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING FROM PERIODS OF HEAVY RAIN WILL BE POSSIBLE NEAR
STORMS.  SHOWERS AND THUNDERSTORMS WILL DIMINISH EARLY WEDNESDAY WITH
DRY CONDITIONS ANTICIPATED FOR THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:31 AM MDTSevere Thunderstorm WarningEPZOtero44 min
Oct 5, 4:39 PM MDTSevere Thunderstorm WarningEPZOtero36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.